Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the genus of symmetric groups

Author: Viera Krňanová Proulx
Journal: Trans. Amer. Math. Soc. 266 (1981), 531-538
MSC: Primary 05C10; Secondary 05C25, 20B05, 20F32
MathSciNet review: 617549
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new method for determining genus of a group is described. It involves first getting a bound on the sizes of the generating set for which the corresponding Cayley graph could have smaller genus. The allowable generating sets are then examined by methods of computing average face sizes and by voltage graph techniques to find the best embeddings.

This method is used to show that genus of the symmetric group $ {S_5}$ is equal to four.

The voltage graph method is used to exhibit two new embeddings for symmetric groups on even number of elements. These embeddings give us a better upper bound than that previously given by A. T. White.

References [Enhancements On Off] (What's this?)

  • [1] H. S. M. Coxeter and W. O. J. Moser, Generators and relations for discrete groups, 3rd ed., Ergebnisse der Math. und ihrer Grenzgebiete, Bd. 14, Springer-Verlag, Berlin, 1972. MR 0349820 (50:2313)
  • [2] J. L. Gross, Voltage graphs, Discrete Math. 15 (1974), 239-246. MR 0347651 (50:153)
  • [3] J. L. Gross and S. J. Lomonaco, Jr., A determination of the toroidal $ K$-metacyclic groups, J. Graph Theory 4 (1980).
  • [4] H. Maschke, The representation of finite groups, Amer. J. Math. 18 (1896), 156-194. MR 1505708
  • [5] V. K. Proulx, Classification of the toroidal groups, Ph.D. Thesis, Columbia Univ., 1977. MR 0480167 (58:354)
  • [6] -, Classification of the toroidal groups, J. Graph Theory 2 (1978), 269-273. MR 0480167 (58:354)
  • [7] T. W. Tucker, The number of groups of given genus, Trans. Amer. Math. Soc. 258 (1980), 167-179. MR 554326 (81b:05040)
  • [8] -, Some results on a genus of a group, J. Graph Theory (submitted).
  • [9] A. T. White, On the genus of a group, Trans. Amer. Math. Soc. 173 (1972), 203-214. MR 0317980 (47:6529)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05C10, 05C25, 20B05, 20F32

Retrieve articles in all journals with MSC: 05C10, 05C25, 20B05, 20F32

Additional Information

Keywords: Cayley graph, genus of a group, symmetric group, voltage graphs, Euler characteristic
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society